Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


A noniterative $ 2$-adic statement of the $ 3N+1$ conjecture

Author: Daniel J. Bernstein
Journal: Proc. Amer. Math. Soc. 121 (1994), 405-408
MSC: Primary 11S85; Secondary 11B75
MathSciNet review: 1186982
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Associated with the $ 3N + 1$ problem is a permutation $ \Phi $ of the 2-adic integers. The $ 3N + 1$ conjecture is equivalent to the conjecture that 3Q is an integer if $ \Phi (Q)$ is a positive integer. We state a new definition of $ \Phi $. To wit: Q and $ N = \Phi (Q)$ are linked by the equations $ Q = {2^{{d_0}}} + {2^{{d_1}}} + \cdots $ and $ N = ( - 1/3){2^{{d_0}}} + ( - 1/9){2^{{d_1}}} + ( - 1/27){2^{{d_2}}} + \cdots $ with $ 0 \leq {d_0} < {d_1} < \cdots $. We list four applications of this definition.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11S85, 11B75

Retrieve articles in all journals with MSC: 11S85, 11B75

Additional Information

PII: S 0002-9939(1994)1186982-9
Article copyright: © Copyright 1994 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia